My name is Carolina and I’m a 35-year-old international student from Chile. I received my first Pfizer vaccine on 7 September 2021. I was very happy because I have always believed in vaccines. That same day after receiving the vaccine, I began to feel strange chest pain, the sensation of a closed throat, shortness of breath, and weakness. As I received the vaccine in a hospital, they told me to stay with a doctor so that I could be examined. After waiting three to four hours without being able to see a doctor, I decided to go home, because I was afraid of catching COVID, (there were many people coughing).
At home, I felt very bad, with weakness that I had never felt before in my life, shortness of breath, a lot of pain in my chest, and very strange palpitations. The next day I woke up worse, so on 8 September 2021, I decided to go to the emergency room. I explained that the day before I had received the vaccine, and that now I had severe chest pain, strange palpitations, extreme weakness, very high blood pressure, dizziness, etc., but the doctors did not attribute it to the vaccine directly. They did an ECG, and they told me that my heart looked normal, that it was probably anxiety. Clearly it was not, but when doctors have no explanation, they usually say that.
I have a medical condition called dysautonomia, which was diagnosed eight years ago. I explained in the emergency department that I have two types of dysautonomia (vasovagal syncope and orthostatic hypotension), but that I had been taking medicine daily for these conditions for many years, and that both were under control. I had not felt like this before the vaccine (never ever in my life). They clearly did not listen to me (or did not want to). They kept me in the hospital until my blood pressure dropped, gave me strong painkillers to ease my chest pain, and sent me home.
The following days, I was only able to lie in bed, because every time I stood up (even to go to the bathroom), I felt extreme weakness, a heart rate of 150 BPM, and dizziness. As I continued to feel bad, on 13 September 2021 I had to go to the ER again, as the chest pain, pounding palpitations, dizziness, and shortness of breath had increased, in addition to my high blood pressure and tachycardia. History repeated itself, and I did not receive the help I had expected. I went home very frustrated.
The following days I was lying down, I lost my social life, and I worked from home, but I stopped working many days because my blood pressure went up a lot. My normal blood pressure is low because I have hypotension, but now I had hypertension at crazy levels for my body!
On the night of 7 October, I was falling asleep when SUDDENLY my blood pressure went up to 207/150 and my heart rate up to 170 BPM, and I felt the strongest chest pain of my life. I literally felt soooo bad – like I was dying. I wanted to tell my parents and brothers that I loved them, and I said goodbye, because I felt that I was dying and I was afraid of dying away from my family.
The ambulance took me to the hospital, gave me painkillers and waited for my pressure and pulse to drop while they monitored my heart. They told me the ECG was fine. After more than 15 hours in the emergency department, they sent me home. I felt very weak, but the worst was not over. The doctors had no explanation.
On 17 October 2021, I received my second Pfizer vaccine (with great fear). The symptoms worsened, especially the palpitations. At rest, I had palpitations of 70 to 80 bpm, and then just by standing up and walking to the bathroom my palpitations would hit 140 to 150 in less than a minute. Also, at night I would wake up suddenly with tachycardia of 160 bpm. There were many sleepless nights, because my night-time blood pressure did not drop below 150/100 (my normal ranges being 110/70-100/60 taking my medicine daily).
On 22 October 2021 a cardiologist was finally able to see me. She diagnosed postural orthostatic tachycardia syndrome (POTS) after reviewing the tests I had undergone in October, (I had asked my GP for a stress echocardiogram and a 24-hour blood pressure monitor), in addition to nocturnal hypertension. Finally, someone listened to me and understood me!!! Plus, she told me that I was not the first patient to have had POTS after receiving the two Pfizer vaccines, which made a lot of sense to me. I cried a lot because, finally, someone understood me, but also because the vaccine had added a third type of dysautonomia to my life.
I was in the emergency room again on 1 November and 3 November 2021 even though I was on SOS pills from my cardiologist. But I had too many symptoms. I had to move in with some family friends here in Australia since my family is not in this country, and I only had my partner. I had to work fewer hours, and I am making less money than I did before I got the vaccine.
Unfortunately, at the beginning of December I started to feel bad again, and after two visits to the emergency room, on 18 December 2021 I arrived at the emergency room with an extremely weak body (I couldn’t walk on my own). My legs and arms were extremely weak so they decided to hospitalise me for suspected Guillain-Barré syndrome. I was in the hospital for a week receiving IVIg treatment (which is quite invasive, and I did not tolerate it well the first few days.
After the hospitalisation, I have again had days with spikes in blood pressure (160/110), my POTS being a bit out of control, (on some days the beta-blocker which the cardiologist gave me helps and other days are worse), as well much dizziness and instability in the body.
In short, my life changed after the vaccine. My cardiologist doesn’t know long this will last – whether it’ll be permanent or last six months or a year. My cardiologist is going to give me an exemption, so I don’t have to get the third vaccine. In addition, no one is responsible for my health and medical expenses because I am an international student. I have spent money I don’t have on hospitals and doctors after the vaccine.
Still, every time I leave the house, I carry my SOS pills, because I feel weak. I get more tired when walking, I have dizziness and a lot of weakness in my body, and I just really hope I can feel a little better every day. I have lost faith many times, but I found this Instagram account and I feel a little better. Thank you very much for sharing our stories, because no one else has really listened to us.